As a kid I had a skin allergy with my skin becoming dry and constantly itchy. Although I don’t have the condition now, I find that parts of my face have dark patches.

From your letter I suspect you are suffering from Infantile Atopic Dermatitis which later turned into Childhood Atopic Dermatitis. Your current concerns suggest a diagnosis of Post-Inflammatory Hyperpigmentation (PIHP). Dark patches appear due to an overstimulation of melanocytes. This inflammatory reaction not only over-stimulates the melanocytes to produce more melanin pigment in affected areas, but also results in some degree of destruction of these melanin cells, leading to irregular dispersion of melanin granules into the deeper layers of skin. Acute inflammatory phase of atopic dermatitis can damage the skin’s microvasculature (small capillaries) causing intradermal minute bleeds. This can lead to the deposition of hemosiderin – a pigment driven by red blood cells and hemoglobin.

Repeated episodes of vigorous scratching of inflamed areas of skin, over long periods of time, can also create skin thickening on affected areas. This thickened skin surface looks darkish in colour and together with other pigment alterations discussed earlier, make the skin look darker.

Thus, your dark skin patches could be a result of a cumulative effect of all three factors described above.

The treatment of your skin complaints will be tricky. This will be due to the reason that most of the skin lightening treatments usually consist of skin exfoliating agents like retinoic acid in combination with skin bleaching agents like hydroquinone or azelaic acid.

The potential risk of this combination therapy could be a treatment-induced irritant inflammatory reaction seen on the treated areas. However, addition of 1% hydrocortisone can significantly minimise such a risk.

Similarly, frequent application of suitably selected “water in oil” thick emollients will also play a positive role during and even after the successful completion of your treatment.

Finally, avoid excessive sun exposure.